Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS St. Louis, MO

July 15, 2020Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 15, 2020, 5:30 PM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 5:30 PM CDT (22:30 UTC)
Expired
Jul 15, 2020, 6:15 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 124 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:42 PM CDTTSTM WND DMG1 S Herrick, ILTREES DOWN SOUTH OF HERRICK. TIME ESTIMATED FROM RADAR.
Jul 15, 6:01 PM CDTTSTM WND DMG1 N Vandalia, ILLARGE TREE DOWN NORTH OF VANDALIA. TIME ESTIMATED FROM RADAR.
Jul 15, 6:05 PM CDTTSTM WND DMG2 S Vandalia, ILPOWER LINES DOWN ON SOUTH SIDE OF VANDALIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KLSX 152230
SVRLSX
ILC005-051-135-152315-
/O.NEW.KLSX.SV.W.0103.200715T2230Z-200715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
530 PM CDT Wed Jul 15 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bond County in south central Illinois...
  Fayette County in south central Illinois...
  Southeastern Montgomery County in south central Illinois...

* Until 615 PM CDT.

* At 530 PM CDT, severe thunderstorms were located along a line
  extending from Witt to near Ramsey to near Van Burensburg, moving
  northeast at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Vandalia, Greenville, Nokomis, St. Elmo, Ramsey, Witt, Brownstown,
  Coffeen, Mulberry Grove, Woburn, Wrights Corner, Van Burensburg,
  Avena, Pleasant Mound, Pittsburg, Shafter, Herrick, Fillmore,
  Coalton and Smithboro.

This includes Interstate 70 in Illinois between exits 45 and 76.
 
This also includes Ramsey Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 8942 3930 8936 3935 8914 3922 8914
      3922 8881 3891 8881 3892 8869 3890 8869
TIME...MOT...LOC 2230Z 244DEG 47KT 3927 8932 3918 8917 3900 8923 

HAIL...<.75IN
WIND...70MPH
 
$$

CVKING
1 follow-up statement
694 
WWUS53 KLSX 152243
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
543 PM CDT Wed Jul 15 2020

ILC135-152253-
/O.CAN.KLSX.SV.W.0103.000000T0000Z-200715T2315Z/
Montgomery IL-
543 PM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.

LAT...LON 3885 8942 3903 8925 3922 8914 3922 8881
      3891 8881 3892 8869 3890 8869
TIME...MOT...LOC 2243Z 248DEG 48KT 3934 8912 3921 8901 3892 8924 

$$

ILC005-051-152315-
/O.CON.KLSX.SV.W.0103.000000T0000Z-200715T2315Z/
Bond IL-Fayette IL-
543 PM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL BOND AND FAYETTE COUNTIES...

At 543 PM CDT, severe thunderstorms were located along a line
extending from near Pana to 7 miles northeast of Ramsey to Mulberry
Grove, moving east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Vandalia, Greenville, St. Elmo, Ramsey, Brownstown, Mulberry Grove,
Wrights Corner, Avena, Pleasant Mound, Pittsburg, Shafter, Herrick,
Smithboro, Loogootee, St. James, Bayle City and Hagerstown.

This also includes Ramsey Lake State Park.
 
This includes Interstate 70 in Illinois between exits 45 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 8942 3903 8925 3922 8914 3922 8881
      3891 8881 3892 8869 3890 8869
TIME...MOT...LOC 2243Z 248DEG 48KT 3934 8912 3921 8901 3892 8924 

HAIL...<.75IN
WIND...70MPH
 
$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:10 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 3:10 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
310 PM CDT Wed Jul 15 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 239 PM CDT Wed Jul 15 2020

The primary focus will be on the severe weather threat through
this evening. Included in this threat will be the potential for
damaging winds, flash flooding, and a couple of tornadoes. Brief
episodes of hail cannot be ruled out. However, the potential for
sustained large hail producing storms has a key limiting factor.

As we approached the top of the hour (20z), a complex of
thunderstorm activity continue to exit the northeast section of
the forecast area into west-central Illinois. A surface cold front
stretched from northeast Missouri through central and far
southwest Missouri, marked by a wind shift out of the northwest
and temperatures in the low to mid-70s. Areas of north and
northeastern Missouri impacted by rain have struggled to make it
to 80 degrees ahead of the arrival of the front. Temperatures aren't
likely to move much with northwesterly flow and broken/overcast
skies behind the boundary.

Ahead of the front, mid to high clouds have broken, creating a
void over portions of southwest Illinois and southeast and east-
central Missouri. Surface analysis shows temperatures have made it
well into the 80s and low 90s with dewpoint well into the 70s.
SPC mesoanalysis shows a stark demarcation in CAPE values from
north to south with SBCAPE around 4000 J/kg. Effective shear runs
35-45 kts with 0-3km shear in the 30-35 knt range. Further west, a
a second remnant MCV feature continue to plow east through western
and central Missouri.

Over the next several hours, organized single-celled storms will
continue to develop in the vicinity of the void of cloud cover
with the strongest storms running along and south of the CAPE
gradient. Initially, hail could be produced by thunderstorms as
recent cloud tops have pushed above 50k feet. The limitation is
the warm surface layer that has pushed the -20C height above 27k
feet. This will make it somewhat difficult to sustain large hail,
especially as single cells continue to evolve.

Single cells are expected to evolve into a clusters within an
overall line along and ahead of the cold front. Hi-res guidance
has been more consistent in maturing the feature into an bowing
segment through east-central Missouri and southwest Illinois. This
suggest wind will be become the most probable threat. 0-3km shear
and backing winds ahead of the front will also exhibit a threat
for tornadoes.

The front pushes southeast and east through the evening with a
general weakening in thunderstorms after sunset. Though the
severe threat will not be zero, the chances will likely diminish
through 03z with the front clearing most of the area by 05z. The
front sage south before stalling across southern Missouri and
southern Illinois. Surface high pressure builds over Missouri and
Illinois through the day Thursday, drawing in lower dewpoints and
slight cooler temperatures with gradually clear skies through
early afternoon. Forecast highs, even at the 75th percentile, are
near normal. With lower dewpoints, it will likely feel like a
brief reprieve of hot and sticky conditions.

Maples

.LONG TERM...  (Friday through Next Wednesday)
Issued at 239 PM CDT Wed Jul 15 2020

There is the potential for an extended period of heat, coupled with
increasing moisture, which may result in heat indices well above 100
degrees from Friday into early next week. Confidence is somewhat
cautioned by the placement of a stalled front to our south, along
with the position/evolution of an upper ridge across the region.

By Friday morning, an elongated ridge builds northward in the upper
levels, extending from New Mexico through the Mid-Atlantic seaboard.
At the surface, a cold front undercuts the upper ridge. The front is
expected stall somewhere in the vicinity of southern Missouri and
southern Illinois as a surface high builds in behind the front and
translates east through the day Friday. This will result in
southwesterly low level flow and moderating temperatures. Meanwhile,
a shortwave is expected to traverse the northern periphery of the H5
ridge from the central plains and along the west-to-east orientation
of the stalled surface boundary. The surface high should have enough
influence resulting in subsidence, keeping much of the area dry. The
greatest uncertainty exists along the southern third of the forecast
area, where locations could be well within play should the front
meander back to the north ahead of the anticipated shortwave early
Friday. Locations that remain dry could see the first day of 100+
heat indices Friday afternoon into Friday evening.

Friday events will play a key role in what transpires over the
weekend. Should an MCV pan out from Kansas through southern
Missouri, it could act to reinforce the surface boundary south of
the area Saturday, while the upper ridge continues to strengthen
overhead. There are indications that the remnant MCV feature stalls
in low flow at the western edge of a strong southeast CONUS mid-
level ridge. The stalled boundary is rather diffuse at this point,
but when coupled with the remnant MCV feature, diurnal
instability and ample moisture will be enough to spark and
isolated or widely scattered storm over southeast Missouri and
southwest Illinois Saturday afternoon.

This seems to be the theme through the remainder of the period, fine
tuning smaller features passing around the northern periphery of the
upper ridge and monitoring potential for diurnally driven
thunderstorms. It looks like we'll remain tucked in an envelope of
relative tranquility Sunday. Another surface front looks to approach
from the north by late Monday with the approach of an upper level
shortwave/modest trough.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1254 PM CDT Wed Jul 15 2020

A slow moving cold front will continue to drift southward ever-
so-slowly through Missouri through the afternoon and evening.
Showers and thunderstorms continue stretch from central Missouri
into west-central Illinois along and ahead of the front. Locally
heavy rain and frequent lightning has been observed with some of
the strongest storms.

Another area will continue to develop over central Missouri this
afternoon, exhibiting potential for strong to severe thunderstorm
development. This areas will impact KCOU around 19z-20z, quickly
pressing to the east. This features will travel along and ahead of
the front with additional storms developing along the front
through the evening. Expect that the remainder of the terminals
will be impacted between 21z and 00z this evening.

Any of the storms could result in locally heavy rain, visibility
reductions between 2SM and 4SM. Localized gusts of 40 knots,
visibility reductions below 1SM, and vivid lightning will be
likely with the strongest thunderstorms, to be accounted for in
any further amendments.

Once the front passes between 00z and 02z, ceilings will likely
lower to MVFR with some locations down to IFR. However, confidence
in IFR is not high and may be limited in overall coverage. Expect
improvement back to VFR through Thursday morning.

SPECIFICS FOR KSTL:

The main concern will be the thunderstorm potential late this
afternoon and evening. Convective allowing models has become
better aligned in timing and overall form of the convective
feature. This feature is expected to develop as a small cluster of
storms over central Missouri, potentially evolving into a bowing
line.

Main impact will be most likely from 22z through 00z with locally
heavy rain, gusty winds to around 40 knots, and visibility
reductions around lower than 2SM. For now, stuff with the general
mention of visibility around 4SM with the boundary passage, but
finer details may be better addressed/time in subsequent
amendments.

Showers and a few storms linger through about 01z to 02z with MVFR
cigs expected to settle in tonight behind the front. There are
some indications of lower visibilities with higher low level
moisture content and light wind. This will be better grasped with
continued trends in hi-res solutions. Expect VFR conditions to
return late Thursday morning/early afternoon.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 3:13 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
313 PM CDT Wed Jul 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
313 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely to continue through this evening. Some of
the storms may be strong to severe. Damaging winds, large hail, and
a few tornadoes are possible. Storms could produce locally heavy rain
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are additional chances of thunderstorms across parts of the
area Thursday through Saturday and again Sunday night through
Tuesday.

A prolonged and dangerous heat wave is possible for much of the area
from Friday through next Tuesday and perhaps beyond. Peak heat index
values each day between 100 and 110 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

Maples

In the hours before

Local storm report, Jul 15, 4:29 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     1 N CHESTERFIELD        38.67N 90.58W
07/15/2020                   ST. LOUIS          MO   PUBLIC

            POWER LINES DOWN ACROSS I64 WESTBOUND
            BETWEEN BOONES CROSSING AND CHESTERFIELD
            PARKWAY.

&&

AE
Local storm report, Jul 15, 4:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     1 NW DELLWOOD           38.77N 90.29W
07/15/2020                   ST. LOUIS          MO   TRAINED SPOTTER

            TREE SNAPPED AND FELL ON POWER LINES.

&&

AE
Local storm report, Jul 15, 4:45 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     WOOD RIVER              38.86N 90.09W
07/15/2020                   MADISON            IL   PUBLIC

            MULTIPLE REPORTS OF DOWNED TREE LIMBS UP TO
            6 INCHES IN DIAMETER IN ROXANA, WOOD RIVER,
            AND ALTON. LIMBS IN WOOD RIVER DAMAGED TWO
            CARS.

&&

AE
Local storm report, Jul 15, 5:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     GRANITE CITY            38.72N 90.13W
07/15/2020  M66 MPH          MADISON            IL   TRAINED SPOTTER

&&
Local storm report, Jul 15, 5:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 NNW EDWARDSVILLE      38.81N 89.97W
07/15/2020                   MADISON            IL   PUBLIC

            LARGE TREE LIMBS DOWN ON TERRY ST. MAKING
            ROAD IMPASSABLE.

&&

AE
Local storm report, Jul 15, 5:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 W EDWARDSVILLE        38.79N 90.00W
07/15/2020                   MADISON            IL   PUBLIC

            MULTIPLE 5-6 INCH TREE LIMBS DOWN AND SOME
            OVER THE ROADS WITHIN THE SIUE CAMPUS.

&&

SALLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:56 AM CDTSevere Thunderstorm WarningLSXAdams49 min
Jul 15, 2:26 PM CDTFlash Flood WarningLSXAdams5 hr
Jul 15, 4:20 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair40 min
Jul 15, 4:38 PM CDTTornado WarningLSXMacoupin, Montgomery23 min
Jul 15, 4:48 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Macoupin, Montgomery42 min
Jul 15, 4:58 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington47 min
Jul 15, 5:02 PM CDTSevere Thunderstorm WarningLSXFayette, Macoupin, Montgomery43 min
Jul 15, 5:13 PM CDTTornado WarningLSXClinton, Monroe, Saint Clair, Washington25 min
Jul 15, 5:19 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison41 min
Jul 15, 5:35 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph40 min
Jul 15, 5:43 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington47 min
Jul 15, 5:46 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette44 min
Jul 15, 6:01 PM CDTSevere Thunderstorm WarningLSXFayette, Marion44 min
Jul 15, 6:10 PM CDTSevere Thunderstorm WarningLSXRandolph50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.